Arizona, 2015Damaging Winds in Arizona, August 6, 2015
August 6, 2015 · NWS PSR · 2 events in 1 county or zone
Scattered thunderstorms developed across much of La Paz county during the afternoon hours on August 6th and due to favorable atmospheric conditions they produced gusty and damaging outflow winds in excess of 60 mph. Some of the stronger storms formed along Interstate 10 and affected the communities of Quartzsite and Bouse.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across much of La Paz county during the afternoon hours on August 6th and due to favorable atmospheric conditions they produced gusty and damaging outflow winds in excess of 60 mph. Some of the stronger storms formed along Interstate 10 and affected the communities of Quartzsite and Bouse. Gusty winds near Quartzsite were strong enough to blow over several semi-trucks on Interstate 10; fortunately no injuries were reported. Two Severe Thunderstorm Warnings were issued as a result of the strong thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 6, 10:47 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 6, 10:47 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1047 AM MST THU AUG 6 2015
.UPDATE...TO AVIATION DISCUSSION FOR 18Z TAFS...
&&
.SYNOPSIS...
MOISTURE WILL BE ON THE INCREASE TODAY...PROVIDING A THREAT OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ALONG WITH COOLER
AFTERNOON TEMPERATURES TODAY AND FRIDAY. A MORE STABLE AND DRIER
PATTERN WILL KEEP STORM CHANCES FOCUSED OVER EASTERN ARIZONA THIS
WEEKEND. THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SLOWLY
SPREAD BACK INTO THE REGION EARLY NEXT WEEK.
&&
.DISCUSSION...
THE TIDE ROLLED IN OVERNIGHT. LET US EXPLAIN. YESTERDAY THE MONSOON
MOISTURE BOUNDARY HAD CLEARED THE STATE...LOCATED JUST SOUTH OF THE
BORDER BUT NOT FAR AWAY. OVERNIGHT HOWEVER THE MONSOON TIDE SURGED
NORTH AGAIN. IT ROLLED NORTH PAST YUMA...PASSED IMPERIAL...PAST
PARKER ALONG THE COLORADO RIVER...AND PASSED PHOENIX AND TUCSON. IN
OTHER WORDS...APPRECIABLE MONSOON MOISTURE COVERED SOUTHEAST CA AND
THE SOUTHERN 1/3 OF AZ. AND...THE YUMA RADAR VAD WIND PROFILE
ASSURED US THAT MORE WILL COME AS CONSISTENT 15 TO 25 KNOT WINDS...A
LOW LEVEL JET UNDER 4 THSD FT WAS NOTED ALL MORNING.
IN THE UPPER LEVELS...LAST NIGHTS VERY CHAOTIC UPPER LEVEL WINDS
OVER NORTHWEST MEXICO...GENERALLY DEFORMATION BETWEEN UPPER LEVEL
WESTERLIES IN AZ AND EASTERLIES ACROSS NORTH CENTRAL MEXICO...HELPED
SPARK CONVECTIVE COMPLEXES THAT EDGED INTO SOUTHEAST AZ AS
ATMOSPHERIC WINDS BACKED OUT OF THE SOUTH. AND...THE GUAYMAS MEXICO
WEATHER BALLOON SOUNDING...WHICH RETURNED TO SERVICE FROM A LONG
ABSENCE ON TUESDAY...HAS DETECTED GREATER THAN 2.25 INCHES OF PRECIP
WATER EACH DAY. IN OTHER WORDS...LOTS OF MOISTURE AVAILABLE TO WORK
NORTH.
FOR TODAY...MODELS CONTINUE TO SHOW INCREASING UPPER LEVEL SUPPORT
OVER PORTIONS OF SOUTHEAST AND MOST OF SOUTHERN AZ AS UPPER WINDS
ACCELERATE FROM A COL AREA OFF THE BAJA COAST. THIS DEFORMATION ZONE
IS FORECAST TO EXTEND TOWARD PHOENIX BY LATE IN THE DAY AND EVENING.
FORECASTS WERE UPDATED THIS MORNING TO INCREASE THE CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA...MAINLY FOR THIS
AFTERNOON AND EVENING DUE TO A REAL MESSY AND CHANGING AIRMASS...
I.E. SOME UPPER LEVEL DYNAMICS...MOISTURE CONVERGENCE...AND WARM
SIDE DIFFERENTIAL HEATING.
&&
.PREVIOUS DISCUSSION...505 AM MST...
TODAY AND FRIDAY...REGIONAL IR SATELLITE IMAGERY/RADAR AND LIGHTNING
DATA THIS MORNING SHOW THUNDERSTORMS THAT HAVE FORMED DURING THE
LAST COUPLE OF HOURS OVER THE NORTHERN END OF THE GULF OF
CALIFORNIA... STRETCHING UP INTO WESTERN PIMA AND SOUTHERN YUMA
COUNTIES. THIS ACTIVITY GINNED UP DUE TO THE MOISTURE INCREASE/ONSET
OF MOIST OUTFLOWS INTO THE SOUTHWEST DESERTS...TRIGGERED BY A WEAK
700-400MB UPPER LEVEL DISTURBANCE THAT INITIALIZED WELL WITH THE
NAM12. THE ISOLATED SHOWER/THUNDERSTORM ACTIVITY WILL GRADUALLY
EXPAND NORTHWARD INTO SOUTHWEST AZ DESERTS AND INTO SOUTHEAST CA
THIS MORNING...TAPERING OFF AFTER 9 AM OR SO.
MID AND HIGH LEVEL CLOUDS WILL ALSO CONTINUE TO STREAM NORTHWARD
INTO ARIZONA AS THE UPPER LEVEL WINDS CONTINUE TO BACK OUT OF THE
SOUTH....THE BULK OF THE CLOUDS FROM A DECAYING CONVECTIVE COMPLEX
OVER SONORA MEXICO. DEEPER LOW LEVEL MONSOON MOISTURE WILL ALSO
FOLLOW THE CLOUD COVER...WITH THE BIGGEST PUSH UP THE COLORADO RIVER
VALLEY AND ALL SPREADING EAST ACROSS ARIZONA BY THIS EVENING. WITH
CONTINUED UPPER LEVEL SUPPORT...SHOWER/THUNDERSTORM CHANCES ARE ON
TAP FOR MOST OF OUR CWA THIS AFTERNOON AND EVENING.
AS A PACIFIC TROUGH MOVES ACROSS CENTRAL CA AND NEVADA FRIDAY...A
DRIER AND MORE DYNAMICALLY STABLE AIRMASS WILL SPREAD INTO SOUTHEAST
CA AND SOUTH-CENTRAL AZ. THIS WILL SHIFT ANY THREATS OF AFTERNOON
AND EVENING SHOWER/THUNDERSTORM ACTIVITY INTO SOUTH CENTRAL AND
EASTERN AZ...MOSTLY CLEAR SKIES AND DRY WEATHER WILL PREVAIL ACROSS
THE REGION TODAY...WITH HIGH TEMPERATURES ON THE LOWER DESERTS
RANGING FROM 112 TO 115 DEGREES. GENERALLY FROM PHOENIX EASTWARD.
SATURDAY AND SUNDAY...A DRIER AND MORE STABLE AIRMASS WILL SPREAD
INTO OUR FORECAST AREA FROM THE WEST THIS WEEKEND...KEEPING THE
CHANCE OF STORMS CONFINED TO EASTERN ARIZONA...EXCEPT FOR A SLIGHT
CHANCE OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY/ZONE 24.
MONDAY AND TUESDAY...MODELS CONTINUE TO SUGGEST A SIGNIFICANT UPPER
LEVEL INVERTED TROF WILL MOVE INTO FAR SOUTHEAST ARIZONA MONDAY
AFTERNOON AND CONTINUE NORTH TOWARD PHOENIX MONDAY NIGHT. THIS COULD
BE A SIGNIFICANT SHOWER/THUNDERSTORM EVENT...HOWEVER SINCE THIS
SYSTEM IS STILL TOO FAR AWAY THE BEST APPROACH IS TO INTRODUCE A
THREAT OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AZ
MONDAY...MONDAY NIGHT AND TUESDAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
FAIRLY COMPLEX FORECAST SCENARIO SETTING UP FOR THE AREA AS MONSOON
MOISTURE SURGED BACK INTO THE REGION OVERNIGHT. MORNING DEBRIS CLOUD
SHIELD AND STRAY VCSH WILL HOLD OVER THE PHX AREA TERMINALS THROUGH
AT LEAST THE EARLY AFTERNOON. AM CLOUD COVER COULD PREVENT OR
ATLEAST DELAY STORM DEVELOPMENT DUE TO HEATING FROM THE SUN OVER THE
SOUTH-CENTRAL AZ THIS AFTN. MORE LIKELY SCENARIO FOR STORM
DEVELOPMENT COULD BE FROM LONG TRAVELING AND INTERSECTING OUTFLOWS
LATER INTO THE AFTN AND EVENING HOURS. DID INTRODUCE VCTS MENTION
FOR THE PHX AREA TERMINALS POST 07/02Z. WITH THE MOISTURE RETURN AND
FAVORABLE ENVIRONMENT FOR STORMS TODAY...COULD NOT RULE OUT SOME
MENTION. MIDDAY SE TO VRB WINDS WILL GRADUALLY TRANSITION TO SW-W
HEADINGS BY THE AFTERNOON.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
FAVORABLE MOISTURE RETURN AND STORM DYNAMIC SET-UP THIS AFTN AND
EVENING...WITH AT LEAST PLENTY OF CB COVERAGE ACROSS SE CA BY THE
AFTN. MAINTAINED VCTS IN FOR KBLH DURING THE AFTERNOON HOURS. LIGHT
AM WINDS FOR KIPL TO GIVE WAY TO SOUTHWESTERLY BREEZES BY THE AFTN
AND ELEVATED SOUTHERLY HEADINGS TO HOLD FOR KBLH. THE ONLY VARIANT
IN WINDS WILL BE FROM STORM AND OUTFLOW WINDS ONCE STORMS BEGIN TO
DEVELOP LATER INTO THE DAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
LIMITED MOISTURE WILL BE PRESENT ACROSS MOSTLY EASTERN PORTIONS OF
ARIZONA THROUGH THE WEEKEND ALLOWING FOR AFTERNOON/EVENING SLIGHT
CHANCES FOR SHOWERS AND THUNDERSTORMS MAINLY OVER HIGHER TERRAIN
LOCATIONS NORTH AND EAST OF PHOENIX. INCREASING MOISTURE INTO EARLY
NEXT WEEK WILL PUSH CHANCES OF SHOWERS AND THUNDERSTORMS INTO THE
SOUTHERN AND WESTERN ARIZONA DESERTS. MINIMUM RELATIVE HUMIDITIES OF
10 TO 20 PERCENT RANGE WILL BE COMMON ACROSS THE DESERTS THIS
WEEKEND WITH SOME IMPROVEMENT GOING INTO EARLY NEXT WEEK. DRIEST
LOCATION WILL BE SOUTHEAST CALIFORNIA THIS WEEKEND WITH MINIMUM RH
VALUES INTO THE SINGLE DIGITS. HIGH TEMPERATURES WILL BE AROUND OR
SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. WINDS WILL BE LIGHT
THROUGH MUCH OF THE PERIOD FOLLOWING TYPICAL DIURNAL DIRECTIONS
EXCEPT FOR AFTERNOON UPSLOPE BREEZES GUSTING AT TIMES UP TO 20 MPH.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...VASQUEZ/MEYERS
AVIATION...NOLTE
FIRE WEATHER...KUHLMAN/CB
In the hours before
Special weather statement, Aug 6, 12:52 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1252 PM MST THU AUG 6 2015
AZZ020-021-026-062045-
LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ-
SOUTHWEST DESERTS AZ-
1252 PM MST THU AUG 6 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN YUMA AND CENTRAL LA PAZ COUNTIES
UNTIL 145 PM MST
AT 1248 PM MST...WEATHER RADAR DETECTED DEVELOPING THUNDERSTORMS
ALONG INTERSTATE 10...25 TO 30 MILES EAST OF QUARTZSITE.
THUNDERSTORMS ARE FORECAST TO DEVELOP AND SPREAD ACROSS YUMA AND LA
PAZ COUNTIES THE REMAINDER OF THE AFTERNOON...WITH THE MAIN WEATHER
HAZARD BEING STRONG WIND GUSTS TO 50 MPH.
LOCATIONS IMPACTED INCLUDE...
QUARTZSITE...BOUSE...VICKSBURG...WENDEN...YUMA PROVING GROUND...
BRENDA...SALOME...VICKSBURG JUNCTION...HARCUVAR...KOFA WILDLIFE
REFUGE AND PALM CANYON.
LAT...LON 3301 11352 3309 11445 3406 11427 3407 11342
TIME...MOT...LOC 1948Z 240DEG 49KT 3387 11359
HV
Thunderstorm Wind, La Paz
- When
- August 6, 1:40 PM MST to 1:41 PM MST
- Where
- La Paz County, 1.34 mi ESE of Quartzsite Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.660, -114.200
Thunderstorms developed across central La Paz county during the early afternoon hours on August 6th; the stronger storms produced gusty and damaging microburst winds estimated to be as high as 70 mph. The storms affected motorists on Interstate 10 driving near the town of Quartzsite. According to local Fire and Rescue, gusty winds blew over 3 semi tractor-trailer trucks on Interstate 10 between mileposts 20 and 23. Fire and Rescue did not report any injuries in association with the overturned trucks.
Thunderstorm Wind, La Paz
- When
- August 6, 1:42 PM MST to 2:13 PM MST
- Where
- La Paz County, 0.69 mi S of Bouse
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.920, -114.000
Strong thunderstorms developed across central and northwestern La Paz county during the early afternoon hours on August 6th. Some of the stronger storms produced strong and gusty outflow winds; at 1342MST a trained weather spotter located 1 mile south of Bouse measured a wind gust to 62 mph. Shortly thereafter, at 1413MST he measured another gust to 74 mph. He did not report any damage however he mentioned that the strong storms produced one half of an inch of rain within a 30 minute period.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in California, August 6, 20152 injured · $18 million · EF1 · 2 events
- Heat in Texas, August 6, 20151 death · 1 event
- Tornadoes and Hail in Minnesota, August 6, 2015$610,000 · EF1 · 16 events
- Flash Flood and Damaging Winds in Georgia, August 6, 2015$338,000 · 75 kt wind · 24 events
- Tornadoes and Damaging Winds in Alabama, August 6, 20157 injured · EF1 · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 6, 2015$113,000 · 60 kt wind · 31 events
- Tornadoes and Hail in South Dakota, August 6, 2015$100,000 · EF0 · 17 events
- Damaging Winds and Lightning Strike in Georgia, August 6 to 7, 20151 injured · $31,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, August 6, 2015$53,000 · 1.25 in hail · 4 events
- Flash Flooding and Damaging Winds in North Carolina, August 6, 2015$36,000 · 53 kt wind · 7 events
- Hail in Kansas, August 6, 2015$25,000 · 1.75 in hail · 5 events
- Damaging Winds and Lightning Strike in Georgia, August 6, 2015$20,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588669, 588668.